Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The solution of the Kato problem for degenerate elliptic operators with Gaussian bounds


Authors: David Cruz-Uribe, SFO and Cristian Rios
Journal: Trans. Amer. Math. Soc. 364 (2012), 3449-3478
MSC (2010): Primary 35J70, 35K45, 35K65, 35C15; Secondary 47D06, 47N20
DOI: https://doi.org/10.1090/S0002-9947-2012-05380-3
Published electronically: February 20, 2012
MathSciNet review: 2901220
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove the Kato conjecture for degenerate elliptic operators on $ {\mathbb{R}^n}$. More precisely, we consider the divergence form operator $ {\mathcal {L}}_w=-w^{-1} {\mathrm {div}}\mathbf {A}{\nabla } $, where $ w$ is a Muckenhoupt $ A_{2}$ weight and $ \mathbf {A}$ is a complex-valued $ n\times n$ matrix such that $ w^{-1}\mathbf {A}$ is bounded and uniformly elliptic. We show that if the heat kernel of the associated semigroup $ e^{-t{\mathcal {L}_w}}$ satisfies Gaussian bounds, then the weighted Kato square root estimate, $ \Vert{\mathcal {L}}_w^{1/2} f\Vert _{L^{2}\left ( w\right ) }\approx \Vert {\nabla } f\Vert _{L^{2}\left ( w\right ) }$, holds.


References [Enhancements On Off] (What's this?)

  • 1. J. Alvarez and C. Pérez, Estimates with $ A\sb \infty $ weights for various singular integral operators, Boll. Un. Mat. Ital. A (7) 8 (1994), no. 1, 123-133. MR 1273194 (95f:42027)
  • 2. P. Auscher, A. Axelsson, and A. McIntosh, On quadratic estimates related to the Kato conjecture and boundary value problems, Preprint (2008).
  • 3. P. Auscher, T. Coulhon, and P. Tchamitchian, Absence de principe du maximum pour certaines équations paraboliques complexes, Colloq. Math. 71 (1996), no. 1, 87-95. MR 1397370 (97e:35019)
  • 4. P. Auscher, S. Hofmann, M. Lacey, A. McIntosh, and P. Tchamitchian, The solution of the Kato square root problem for second order elliptic operators on $ {\mathbb{R}}\sp n$, Ann. of Math. (2) 156 (2002), no. 2, 633-654. MR 1933726 (2004c:47096c)
  • 5. P. Auscher, S. Hofmann, J. Lewis, and P. Tchamitchian, Extrapolation of Carleson measures and the analyticity of Kato's square-root operators, Acta Math. 187 (2001), no. 2, 161-190. MR 1879847 (2004c:47096a)
  • 6. P. Auscher and P. Tchamitchian, Square root problem for divergence operators and related topics, Astérisque (1998), no. 249, viii+172. MR 1651262 (2000c:47092)
  • 7. J. Bergh and J. Löfström, Interpolation spaces. An introduction, Grundlehren der Mathematischen Wissenschaften, No. 223, Springer-Verlag, Berlin, 1976. MR 0482275 (58:2349)
  • 8. Y. Chen, Regularity of the solution to the Dirichlet problem in Morrey spaces, J. Partial Differential Equations 15 (2002), no. 2, 37-46. MR 1909284 (2003e:35059)
  • 9. -, Morrey regularity of solutions to degenerate elliptic equations in $ {\bf R}\sp n$, J. Partial Differential Equations 16 (2003), no. 2, 127-134. MR 1979262 (2004c:35148)
  • 10. -, Regularity of solutions to the Dirichlet problem for degenerate elliptic equation, Chinese Ann. Math. Ser. B 24 (2003), no. 4, 529-540. MR 2024992 (2004k:35150)
  • 11. F. Chiarenza and M. Franciosi, Quasiconformal mappings and degenerate elliptic and parabolic equations, Matematiche (Catania) 42 (1987), no. 1-2, 163-170 (1989). MR 1030914 (91b:35019)
  • 12. M. Christ and J. Journé, Polynomial growth estimates for multilinear singular integral operators, Acta Math. 159 (1987), no. 1-2, 51-80. MR 906525 (89a:42024)
  • 13. D. Cruz-Uribe and C. Pérez, On the two-weight problem for singular integral operators, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 1 (2002), no. 4, 821-849. MR 1991004 (2004d:42021)
  • 14. D. Cruz-Uribe and C. Rios, Gaussian bounds for degenerate parabolic equations, J. Funct. Anal. 255 (2008), no. 2, 283-312. MR 2419963
  • 15. J. Duoandikoetxea, Fourier analysis, Graduate Studies in Mathematics, vol. 29, American Mathematical Society, Providence, RI, 2001. MR 1800316 (2001k:42001)
  • 16. J. Duoandikoetxea and J. Rubio de Francia, Maximal and singular integral operators via Fourier transform estimates, Invent. Math. 84 (1986), no. 3, 541-561. MR 837527 (87f:42046)
  • 17. E. Fabes, C. Kenig, and R. Serapioni, The local regularity of solutions of degenerate elliptic equations, Comm. Partial Differential Equations 7 (1982), no. 1, 77-116. MR 643158 (84i:35070)
  • 18. B. Franchi, Weighted Sobolev-Poincaré inequalities and pointwise estimates for a class of degenerate elliptic equations, Trans. Amer. Math. Soc. 327 (1991), no. 1, 125-158. MR 1040042 (91m:35095)
  • 19. J. García-Cuerva and J. Rubio de Francia, Weighted norm inequalities and related topics, North-Holland Mathematics Studies, vol. 116, North-Holland Publishing Co., Amsterdam, 1985. MR 807149 (87d:42023)
  • 20. L. Grafakos, Classical and modern Fourier analysis, Pearson/Prentice Hall, Upper Saddle River, NJ, 2004. MR 2449250
  • 21. S. Hofmann, A short course on the Kato problem, Second Summer School in Analysis and Mathematical Physics (Cuernavaca, 2000), Contemp. Math., vol. 289, Amer. Math. Soc., Providence, RI, 2001, pp. 61-77. MR 1864539 (2002k:47096)
  • 22. S. Hofmann, M. Lacey, and A. McIntosh, The solution of the Kato problem for divergence form elliptic operators with Gaussian heat kernel bounds, Ann. of Math. (2) 156 (2002), no. 2, 623-631. MR 1933725 (2004c:47096b)
  • 23. J. Journé, Calderón-Zygmund operators, pseudodifferential operators and the Cauchy integral of Calderón, Lecture Notes in Mathematics, vol. 994, Springer-Verlag, Berlin, 1983. MR 706075 (85i:42021)
  • 24. -, Remarks on Kato's square-root problem, Publ. Mat. 35 (1991), no. 1, 299-321, Conference on Mathematical Analysis (El Escorial, 1989). MR 1103623 (92d:47050)
  • 25. T. Kato, Fractional powers of dissipative operators, J. Math. Soc. Japan 13 (1961), 246-274. MR 0138005 (25:1453)
  • 26. -, Perturbation theory for linear operators, Die Grundlehren der mathematischen Wissenschaften, Band 132, Springer-Verlag New York, Inc., New York, 1966. MR 0203473 (34:3324)
  • 27. C. Kenig, Featured review: The solution of the Kato square root problem for second order elliptic operators on $ {\mathbb{R}}\sp n$, Ann. of Math. (2) 156 (2002), no. 2, 633-654. MR 1933726 (2004c:47096c)
  • 28. K. Kurata and S. Sugano, Fundamental solution, eigenvalue asymptotics and eigenfunctions of degenerate elliptic operators with positive potentials, Studia Math. 138 (2000), no. 2, 101-119. MR 1749075 (2001c:35172)
  • 29. J. Lewis and K. Nyström, Boundary behaviour for $ p$ harmonic functions in Lipschitz and starlike Lipschitz ring domains, Ann. Sci. École Norm. Sup. (4) 40 (2007), no. 5, 765-813. MR 2382861
  • 30. S. Semmes, Square function estimates and the $ T(b)$ theorem, Proc. Amer. Math. Soc. 110 (1990), no. 3, 721-726. MR 1028049 (91h:42018)
  • 31. E. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, NJ, 1970. MR 0290095 (44:7280)
  • 32. E. Stein and G. Weiss, Interpolation of operators with change of measures, Trans. Amer. Math. Soc. 87 (1958), 159-172. MR 0092943 (19,1184d)
  • 33. M. Wilson, The convergence of the Calderón reproducing formula, preprint (2007).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35J70, 35K45, 35K65, 35C15, 47D06, 47N20

Retrieve articles in all journals with MSC (2010): 35J70, 35K45, 35K65, 35C15, 47D06, 47N20


Additional Information

David Cruz-Uribe, SFO
Affiliation: Department of Mathematics, Trinity College, Hartford, Connecticut 06106
Email: david.cruzuribe@trincoll.edu

Cristian Rios
Affiliation: Department of Mathematics and Statistics, University of Calgary, Calgary, Alberta, Canada
Email: crios@math.ucalgary.ca

DOI: https://doi.org/10.1090/S0002-9947-2012-05380-3
Received by editor(s): July 23, 2009
Received by editor(s) in revised form: May 18, 2010
Published electronically: February 20, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society